Research output

Article in Journal ()

Potentially hazardous co-prescribing of beta-adrenoceptor antagonists and agonists in the community

Citation
Evans J, Hayes JL, Lipworth BJ & MacDonald TM (1996) Potentially hazardous co-prescribing of beta-adrenoceptor antagonists and agonists in the community, British Journal of General Practice, 46 (408), pp. 423-425.

Abstract

Aim: The aim of this study was to investigate the co-prescribing of β-antagonists and β-agonists in the community, and to assess the potential hazards of such co-prescribing.

Methods: The study was set in the population of Tayside, Scotland (population approximately 400 000), between January 1993 and March 1993. An automated person-specific prescribing database was used, which could also be linked to hospital admissions. Patients who were co-prescribed β-antagonists and β-agonists on the same day or within 30 days were selected. A model was used to identify those who showed an asthmatic profile, on the basis of age, and previous prescribing and hospitalization history, and for whom the co-prescribing was judged to be particularly hazardous.

Results: Altogether, 0.9% of 15 824 patients who received a β-antagonist during the study period received a β-agonist on the same day. This figure increased to 274 (1.7%) for 30-day co-prescription. A few instances of particularly hazardous co-prescribing were identified, which involved young people who had previously received prescriptions for corticosteroids and been hospitalized for asthma.

Conclusion: Potentially hazardous co-prescribing of β-agonists and β-antagonists occurs despite labelled warnings, even in patients who appear to be at high risk. These events are quite rare but probably should not occur at all.

Keywords
Co-prescribing; Beta-antagonists; Beta-agonists; Asthma

StatusPublished
AuthorsEvans Josie, Hayes J L, Lipworth Brian J, MacDonald Thomas M
Publication date07/1996
URLhttp://www.ncbi.nlm.nih.gov/pmc/articles/PMC1239696/
PublisherRoyal College of General Practitioners
ISSN 0960-1643
LanguageEnglish

Journal
British Journal of General Practice: Volume 46, Issue 408 (JUL 1996)

© University of Stirling FK9 4LA Scotland UK • Telephone +44 1786 473171 • Scottish Charity No SC011159
My Portal